Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 49, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 28, 2010, 3:28 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2010, 3:28 PM EDT (19:28 UTC)
- Expired
- May 28, 2010, 4:30 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Bedford County, PA, Somerset County, PA
The radar
The Sterling radar (KLWX), 140 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
177
WUUS51 KCTP 281928
SVRCTP
PAC009-111-282030-
/O.NEW.KCTP.SV.W.0049.100528T1928Z-100528T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT FRI MAY 28 2010
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 430 PM EDT
* AT 326 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
ELLERSLIE...MOVING SOUTHWEST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
MEYERSDALE...
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF THIS SEVERE THUNDERSTORM.
&&
LAT...LON 3972 7917 3998 7904 3980 7833 3974 7835
3972 7838
TIME...MOT...LOC 1928Z 030DEG 12KT 3975 7876
$$
FORECASTER: STEINBUGLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:00 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 28, 12:00 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1200 PM EDT FRI MAY 28 2010 .SYNOPSIS... A BACK DOOR COLD FRONT OVER EASTERN PENNSYLVANIA WILL MOVE LITTLE THROUGH SATURDAY. THIS FRONT WILL RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE FRONT WILL MOVE EAST OF THE AREA ON SUNDAY...RESULTING IN A WESTERLY FLOW OF WARMER AIR. ANOTHER COLD FRONT FROM THE UPPER GREAT LAKES WILL MOVE ACROSS THE KEYSTONE STATE LATE MEMORIAL DAY...BRINGING ANOTHER CHANCE OF SHOWERS AND STORMS TO THE AREA. COOLER AIR WILL MOVE INTO THE AREA BY TUESDAY...AS HIGH PRESSURE BUILDS SOUTHEAST FROM THE CANADIAN PLAINS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STATIONARY FRONT AND PRONOUNCED INVERTED SFC TROF EXTEND NORTHWARD THROUGH PA INTO NY STATE. AREA OF LOW CLOUDS IS CREEPING NW FROM THE LOWER SUSQ VALLEY ON SE WINDS ALONG THE SFC TROF. INCREASING CLOUDS WILL KEEP TEMPS LOWER THAN PAST FEW DAYS BUT IT WILL STILL BE A WARM...HUMID AND SOMEWHAT HAZY LATE SPRING AFTERNOON. SFC CONVERGENCE ALONG THE BOUNDARY/SFC TROF WILL COMBINE WITH WEAK IMPULSES MOVING SOUTH FROM NY TO INITIATE SHOWERS AND TSTORMS THIS AFTN INTO THIS EVENING OVER MUCH OF CENTRAL PA. LOWER TEMPS WILL KEEP INSTABILITY IN CHECK AND SHEAR IS UNIDIRECTIONAL AND WEAK...SO POTENTIAL FOR STRONG STORM IS LOW...BUT EXPECTED SLOW STORM MOVEMENT WITH POTENTIAL FOR REPEATING/TRAINING CELLS...0-6KM MEAN STORM MOTION IS 340 AT 8KTS...THE POSSIBILITY OF LOCALIZED HEAVY RAIN IS STILL A CONCERN INTO THIS EVENING. WILL HOLD OFF ON ANY FLOOD WATCHES ATTM AS DEWPOINTS ARE NOT EXCEEDINGLY HIGH AND FLASH FLOOD GUIDANCE MOST PLACES IS IN THE 2 TO 4 INCH RAIN OVER 3 HOURS. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... DID TAPER POPS OFF AFTER MIDNIGHT. MOST OF THE SHOWERS AND STORMS SHOULD DIE DOWN BY THEN. BEST CHC FOR ANYTHING ON SATURDAY WOULD BE DURING THE AFT... BUT NOT AS HIGH OF CHANCE AS TODAY. && .LONG TERM /SUNDAY THROUGH THURSDAY/... BY SUNDAY...H5 HEIGHTS WILL BE BUILDING AS UPPER FLOW TRANSITIONS TO MORE OF A NORTHWESTERLY DIRECTION. LOW LEVEL FLOW BECOMES SOUTHWESTERLY WHICH WILL CONTINUE THE WARMING TREND INTO MEMORIAL DAY AS MOST LOCATIONS GET INTO THE 80S SUN AND MON. A COLD FRONT IS PROGGED TO CROSS THE GREAT LAKES AND OHIO VALLEY EARLY NEXT WEEK...WITH HPC PROGS SHOWING THE FRONT TRAVERSING THE AREA LATE MON NIGHT INTO TUESDAY...SUGGESTING AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN MOST AREAS FOR MEMORIAL DAY...WITH MOST LIKELY TIMING BEING LATE AFTERNOON AND INTO THE EVENING... THOUGH THIS TIMING COULD SLOW DOWN A BIT AND PUSH BEST CHANCES FOR SHOWERS INTO TUES. FOR NOW...DID SLOW TIMING DOWN SOME FOR MONDAY...DID CUT BACK ON POPS FOR MONDAY MORNING. THE ECMWF IS SLOWER WITH THE SYSTEM. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... LOW LVL MOISTURE IN THE FORM OF PATCHY MVFR CIGS/FOG WILL MIX OUT TO VFR EVERYWHERE BY LATE MORNING. A STALLED FRONT ALONG THE ALLEGHENY MTNS WILL BE THE FOCUS FOR A NEW ROUND OF TSRA DEVELOPING BY THIS AFTN. ANY TSRA COULD CREATE BRIEF VSBY/CIGS REDUCTIONS AND GUSTY WINDS THIS AFTN. HOWEVER...THE BULK OF THE DAY SHOULD BE VFR AND LGT WINDS. SCT TSRA SHOULD DISSIPATE WITH LOSS OF HEATING AFTER SUNSET. HOWEVER...RESIDUAL LOW LVL MOISTURE...PARTIAL CLEARING AND LGT WINDS COULD RESULT IN AREAS OF FOG LATE TONIGHT. OUTLOOK... SAT...AM IFR CIGS/VSBYS POSS. PM TSRA POSSIBLE. SUN...NO SIG WX EXPECTED. MON...PM TSRA POSSIBLE. TUE...TSRA POSSIBLE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN NEAR TERM...GARTNER/MARTIN SHORT TERM...MARTIN LONG TERM...MARTIN AVIATION...FITZGERALD
Hazardous weather outlook, May 28, 5:25 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 525 AM EDT FRI MAY 28 2010 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-290930- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 525 AM EDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A NEARLY STATIONARY FRONT OVER EXTREME EASTERN PENNSYLVANIA EARLY THIS MORNING WILL RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE NEARLY STATIONARY AND PRODUCE TORRENTIAL RAINFALL IN ISOLATED SPOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WHILE STORMS WILL BE MORE ISOLATED ON SATURDAY...THERE WILL STILL BE A CHANCE FOR A FEW STORMS TO PRODUCE VERY HEAVY RAINFALL...ESPECIALLY NEAR THE MARYLAND BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS SHOULD REPORT RAINFALL AMOUNTS EXCEEDING ONE INCH. MARTIN
In the hours before
Special weather statement, May 28, 1:57 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
157 PM EDT FRI MAY 28 2010
PAZ011-281830-
CAMERON PA-
157 PM EDT FRI MAY 28 2010
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAMERON COUNTY...
AT 153 PM EDT...A STRONG THUNDERSTORM WAS 24 MILES EAST OF ST.
MARYS...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THIS STORM WILL BE NEAR
DRIFTWOOD AROUND 225 PM AND HICKS RUN AROUND 230 PM.
THIS WILL IMPACT STATE ROAD 120.
LAT...LON 4144 7799 4136 7800 4122 7810 4122 7816
4125 7824 4133 7824 4133 7826 4138 7826
4150 7815
EXPERIMENTAL
FORECASTER: STEINBUGLSpecial weather statement, May 28, 2:25 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT FRI MAY 28 2010
PAZ034-281915-
BEDFORD PA-
225 PM EDT FRI MAY 28 2010
...STRONG THUNDERSTORMS WILL AFFECT WESTERN BEDFORD COUNTY...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BEDFORD COUNTY AT
222 PM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING EAST AT 5
MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS. EXPECT INTENSE LIGHTNING FROM THESE STRONG
THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE STRONG
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 132 AND 147...I-99 BETWEEN
MILE MARKERS 0 AND 8.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220.
LAT...LON 3972 7879 3980 7877 3982 7876 3985 7876
4018 7868 4016 7845 3972 7856
EXPERIMENTAL
FORECASTER: STEINBUGLSpecial weather statement, May 28, 2:28 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 PM EDT FRI MAY 28 2010
PAZ011-012-017-018-281915-
CAMERON PA-CLEARFIELD PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
228 PM EDT FRI MAY 28 2010
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CENTRE...
NORTHEASTERN CLEARFIELD...SOUTHEASTERN CAMERON AND WEST CENTRAL
CLINTON COUNTIES THROUGH 315 PM EDT...
AT 218 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS CENTERED 3 MILES
SOUTH OF DRIFTWOOD...MOVING SOUTH AT 5 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN OF UP TO 2 INCHES WILL FALL FROM THIS
STORM IN JUST A 30 TO 60 MINUTE PERIOD...AND WILL CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL BE NEAR KARTHAUS
AROUND 315 PM.
THIS WILL IMPACT STATE ROAD 120.
LAT...LON 4132 7798 4106 7794 4108 7831 4123 7825
4124 7824 4125 7824 4136 7820
EXPERIMENTAL
FORECASTER: LAMBERTLocal storm report, May 28, 2:44 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
244 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL MANNS CHOICE 40.00N 78.59W
05/28/2010 E0.88 INCH BEDFORD PA TRAINED SPOTTER
HAIL MOSTLY PENNY SIZE FEW NICKELS
&&
PAHLocal storm report, May 28, 2:56 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
256 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 NW MANNS CHOICE 40.02N 78.62W
05/28/2010 E1.75 INCH BEDFORD PA EMERGENCY MNGR
GOLF BALL SIZE HAIL ON PA TURNPIKE
&&
PAHLocal storm report, May 28, 3:28 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD 3 N SKI GAP 40.37N 78.52W
05/28/2010 BLAIR PA EMERGENCY MNGR
KNOB RUN ROAD AT JOHNSTOWN ROAD CLOSED DUE TO FLOODING.
WATER COVERING SKI GAP ROAD...RIGHT HAND GAP...AND THE
INTERSECTION OF JOHNSTOWN AND POLE CAT ROAD.
&&
PAJThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:24 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 36 min |
| May 27, 9:59 PM EDT | Special Weather Statement | CTP | York | 31 min |
| May 27, 10:03 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 27 min |
| May 27, 10:29 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 46 min |
| May 27, 10:34 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 26 min |
| May 27, 11:05 PM EDT | Flash Flood Warning | CTP | Adams, York | 3 hr |
| May 27, 11:12 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 63 min |
| May 27, 11:24 PM EDT | Special Weather Statement | CTP | Adams | 51 min |
| May 27, 11:54 PM EDT | Special Weather Statement | CTP | Lancaster | 66 min |
| May 28, 7:16 AM EDT | Special Weather Statement | CTP | Warren | 29 min |
| May 28, 12:23 PM EDT | Special Weather Statement | CTP | Clearfield | 37 min |
| May 28, 12:44 PM EDT | Special Weather Statement | CTP | Cameron | 31 min |
| May 28, 12:51 PM EDT | Special Weather Statement | CTP | Blair | 24 min |
| May 28, 12:56 PM EDT | Special Weather Statement | CTP | Clearfield | 34 min |
| May 28, 1:04 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 41 min |
| May 28, 1:14 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield | 3 hr |
| May 28, 1:22 PM EDT | Special Weather Statement | CTP | Cambria | 23 min |
| May 28, 1:27 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria | 3 hr |
| May 28, 1:43 PM EDT | Flash Flood Warning | CTP | Bedford, Blair, Cambria | 3 hr |
| May 28, 1:49 PM EDT | Special Weather Statement | CTP | Cambria | 26 min |
| May 28, 1:53 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 37 min |
| May 28, 1:57 PM EDT | Special Weather Statement | CTP | Cameron | 33 min |
| May 28, 2:25 PM EDT | Special Weather Statement | CTP | Bedford | 50 min |
| May 28, 2:28 PM EDT | Special Weather Statement | CTP | Cameron | 47 min |
| May 28, 2:32 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 43 min |
| May 28, 2:47 PM EDT | Flash Flood Warning | CTP | Bedford | 3 hr |
| May 28, 2:51 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 39 min |
| May 28, 3:22 PM EDT | Areal Flood Advisory | CTP | Cambria, Clearfield | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.